Intelence Side Effects Linked to Stevens-Johnson Syndrome Skin Reactions
The FDA announced last week that the warning label for the HIV drug Intelence has been updated to warn about the risk of serious and potentially life-threatening skin reactions, such as Stevens-Johnson syndrome, toxic epidermal necrolysis and erythema multiforme.
Intelence (etravirine) was approved by the FDA in January 2008 for use in combination with other drugs to treat HIV or AIDS. It is manufactured by Tibotec Therapeutics, a subsidiary of Johnson & Johnson.
Although the drug’s label already included information about potential skin reactions as a side effect of Intelence, the severity of reactions found in post-marketing reports, including at least one death, has resulted in a strengthening of the warnings.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
According to a letter sent by Tibotec this month to healthcare professionals, one patient has died from toxic epidermal necrolysis (TEN), which is a more severe version of Stevens-Johnson syndrome (SJS), and one other has been seriously injured. A third patient reportedly developed SJS and suffered liver failure after beginning Intelence treatment. As a result, doctors have been cautioned to stop treatment immediately if patients show signs of skin hypersensitivity or severe skin reactions.
“Discontinue Intelence immediately if signs or symptoms of severe skin reactions or hypersensitivity reactions develop (including, but not limited to, severe rash or rash accompanied by fever, general malaise, fatigue, muscle or joint aches, blisters, oral lesions, conjunctivitis, facial edema, hepatitis, eosinophilia).” the letter to healthcare professionals states. “Clinical status including liver transaminases should be monitored and appropriate therapy initiated. Delay in stopping Intelence treatment after the onset of severe rash may result in a life-threatening reaction.”
Stevens-Johnson syndrome is a severe skin reaction that is known to occur as a side effect of several medications. It is highly debilitating and causes the skin to burn from the inside out, producing blisters, severe rashes and the skin may begin to fall the body. When the skin lesions affects more than 30% of the body, the condition is referred to as Toxic Epidermal Necrolysis (TEN). Treatment in a hospital Intensive Care Unit (ICU) or Burn Unit is often required, and the conditions are fatal in many cases.
"*" indicates required fields
More Top Stories
A new report highlights how many women and families feel left out of Camp Lejeune settlement negotiations after suffering repeated miscarriages they say were caused by miscarriages on the North Carolina military base.
A Bard Infuse-A-Port lawsuit claims a piece of a failed port catheter broke off, causing a woman to suffer a pulmonary embolism which has resulted in fragments of the device remaining in her heart.
A Wegovy gastroparesis lawsuit blames the weight loss drug for a stomach paralysis problems which left a woman with permanent injuries.